Category: 

What Is Zopiclone Withdrawal?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 10 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
FDA guidelines allow an average of 8 insect parts in a chocolate bar.  more...

August 1 ,  1790 :  The first US Census was completed.  more...

Zopiclone withdrawal can cause unpleasant symptoms in patients who have taken this sleep aid for more than four weeks. These can include rebound insomnia, tremors, and serious neurological complications like seizures. The drug is only recommended for short term use, but if a patient does use it for an extended period of time, it is important to taper the dosage when stopping it, rather than ceasing abruptly. Patients who suddenly stop their medication may develop symptoms of zopiclone withdrawal.

This drug and others related to it, called z-drugs, were originally marketed as being less habit-forming than older sleep aids. Research indicated that this was not the case as larger patient populations used them and found themselves growing dependent. Patients taking zopiclone for as little as a week may experience withdrawal symptoms, and those who use it for weeks or months can be at increased risk of more serious side effects when they stop taking it.

Rebound insomnia making it hard to get to sleep and stay asleep through the night can be a warning sign of zopiclone withdrawal. Other patients may have problems like tremors, sweating, and discomfort. Seizures and delirium have been reported in some cases, along with extreme disorientation in older adults. These side effects are much more rare, but are a consideration when a patient is preparing to stop zopiclone, especially if there is a history of problems with sleep aids or other drugs that act on the nervous system.

Ad

There are several different options for patients who want to avoid zopiclone withdrawal. One approach is to slowly lower the dosage over time, and to stop taking pills every night. This can help the patient’s body adjust to reduced levels of the drug until it is possible to stop taking it altogether. Another option is to transition to a different medication, like valium, that can control the symptoms of zopiclone withdrawal and keep the patient comfortable. Over time, this can be reduced so the patient won’t need to use it.

People with a recent history of zopiclone use lasting more than two weeks may want to discuss this when they meet with care providers. It can be important to be aware of this when discussing symptoms and side effects for conditions and medications that appear unrelated. The patient may also need another prescription to prevent withdrawal symptoms, or help with a tapering program to get off the medication. These services can be provided if patients make sure all the necessary information is available to their doctors.

Ad

Discuss this Article

anon951940
Post 6

I was on zopiclone for about two months. Out of nowhere, insomnia hit me and I wasn't able to sleep for two nights straight. I went to the doctor and he prescribed me 10 X 7.5mg zopiclone tablets. The nights I didn't take it I wasn't able to sleep. Maybe an hour or so, max! I went back to the doctor when I almost ran out and he prescribed me 30 X 7.5mg's.

I was worried I was going to become addicted as I was taking one every night to get to sleep so I started cutting them in half. I wasn't getting as much sleep on 3.2mg. I felt I was becoming addicted to the stuff after a month and a bit so jumped online to find a natural alternative and came across melatonin. Tried that and the first night it didn't work. I'm guessing this was because of the rebound insomnia from stopping the zopiclone.

The second night I was able to drift off to sleep. It's been 5 nights now taking melatonin and it's done wonders for me. Got me off zopiclone and sends me to sleep quite quickly. I still wake up in the middle of the night, but I'm able to drift back off to sleep again.

fibromite
Post 5

@ddljohn: As you can see from my last post, I suffer all the time, especially during the evenings with constant dribbling. It's awful if you ever go for night out. If I feel well enough at a meal out, I have to dribble into a glass trying to pretend I am drinking. It is very embarrassing.

fibromite
Post 4

I have been on zopiclone for 15 years. I tried to get off twice and it was absolute hell. I got no sleep for week at least, anxiety, panic, hallucinations, I couldn't lie down, had pain everywhere and extreme restlessness and was dribbling frothy stuff for days. I constantly thought I was going to die. I had the sweats, sore skin and burning numbness and a fast heartbeat.

When I went through this hell both times, when I was starting to feel better my husband told me he was leaving and I had other issues. I was not ready for this intense stress and went on it again, but I could not go through that again. I have also got fibromyalgia which is extremely painful and these pills help it and my chronic insomnia. I still seem to have constant dribbling all the time. One day I would like to stop. I just don't feel ready yet. I am a 48 year old housewife, but have too much stress and a controlling husband.

ysmina
Post 3
Zopiclone withdrawal is giving me flu-like symptoms -- mainly fatigue, nausea, muscle aches and pains.

I think this drug should be illegal. It's very easy to abuse and doctors are not being diligent about following up on patients and making sure that they don't use this drug for a long time. Zopiclone is very addictive and I built tolerance to it quickly. My doctor did not care and kept prescribing it for me. I doubled my dose in just a few months and became reliant on it to get sleep.

I've heard that this drug is even available online now and it's being abused big time, not just in the US but in Europe also.

ZipLine
Post 2

@ddljohn-- I'm not experiencing the saliva issue, but I have a lot of anxiety since I quit the drug three days ago. I decided to go cold-turkey since I was taking a very low dose- just 3.5mg/day. I did not realize that zopiclone is so habit forming. I have to urge to take it again but I've been able to fight it so far.

ddljohn
Post 1
My wife is having a terrible time withdrawing from zopiclone. Her doctor prescribed it three months ago and did not say anything about dependency and that these are meant for short term use. She cannot sleep at all since reducing her dose and is experiencing excess saliva. She has so much saliva that she has to spit it out regularly. She says she feels like she's going to choke on it.

Has anyone else had this odd withdrawal symptom from zipiclone?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email